MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 6MM4CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 6MM4CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400604S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 6mm x 4cm x 80 powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter (bc) ruptured on its second inflation.Therefore, it was replaced with a new power flex pro.After that a smart stent was implanted and the procedure was completed.There was no reported patient injury.The device was used as a pre dilation.The lesion was the iliac artery.The device is expected to be returned for evaluation.The lesion was severely calcified.There was no vessel tortuosity.The percentage of stenosis was 90%.The device was stored and handled per the instructions for use (ifu).There was no difficulty removing the stylet or any of the sterile packaging components.There was no difficulty removing the product from the hoop/ protective balloon cover.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the ifu.The device was prepped normally (maintain negative pressure).The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve/guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The balloon burst at ten atmospheres (10atm).The product was removed intact (in one piece) from the patient.Other additional procedural details were requested but were unknown.
 
Additional Manufacturer Narrative
Concomitant devices: everest, medtronic, iohexol, daiichi sankyo company, limited.
 
Additional Manufacturer Narrative
Complaint conclusion: the 6mm x 4cm x 80 powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter (bc) ruptured on its second inflation.There was no reported patient injury.The device was used as a pre dilation.The balloon burst at ten atmospheres (10atm).The lesion was the iliac artery and severely calcified.There was no vessel tortuosity.The percentage of stenosis was 90%.The device was replaced with a new powerflex pro, a smart stent was implanted, and the procedure was completed.The device was stored and handled per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped normally (maintain negative pressure) per the ifu.The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve/guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The product was removed intact (in one piece) from the patient.Other additional procedural details were requested but were unknown.One product was returned for analysis.A non-sterile powerflex pro 6mm x 4cm x 80 catheter was received for analysis coiled inside a plastic bag.The balloon was received deflated and appears to have been previously inflated.No other anomalies were observed.Per functional analysis, a leak test was performed, water was applied to the catheter and a leakage was observed at distal section in the balloon.Sem analysis revealed the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of bulged/peeled balloon material as well as abrasions, micro tears and scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed bulged/peeled balloon material as well as abrasions, micro tears and scratch marks on the balloon outer surface could probably led to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.Also, the distal marker band of the balloon was analyzed, and no evidence of damages was found.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 82165387 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the burst could not be determined.Based on the information available for review, vessel characteristics of severe calcification with 90% stenosis, may have contributed to the reported event.As calcification is known to damage balloon material.Analysis revealed bulged/peeled off material and abrasions, micro tears and scratch marks adjacent to the balloon rupture on the outer surface of the balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEXPRO 6MM4CM 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key9835715
Report Number9616099-2020-03564
Device Sequence Number3068434
Product Code LIT
UDI-Device Identifier20705032059517
UDI-Public20705032059517
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model Number4400604S
Device Catalogue Number4400604S
Device Lot Number82165387
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer02/18/2020
03/12/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date03/16/2020
04/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1